Thunderstorm Wind, Cheyenne
- When
- July 21, 8:52 PM MST
- Where
- Cheyenne County, 0.51 mi WSW of Firstview
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.816, -102.538
During the evening a thunderstorm moved through Firstview. A wind gust of 64 MPH was reported on the backside of the thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a thunderstorm moved through Firstview. A wind gust of 64 MPH was reported on the backside of the thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 21, 4:38 PM MST, 4 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 538 PM MDT Sat Jul 21 2018 .SHORT TERM...(This afternoon through Monday night) Issued at 115 PM MDT Sat Jul 21 2018 Overview: The Tri-State area will be situated on the N/NE periphery of an upper level ridge (centered over New Mexico), at the southern fringe of NW flow aloft. Today-Tonight: Small amplitude perturbations on/near the tropopause (150-175 mb level) will round the northern periphery of the ridge from the Desert SW/4-Corners region into portions of the Rockies and High Plains this afternoon into tonight. Such subtle/high-altitude features are incredibly difficult to anticipate/track and their 'depth of influence' varies depending on the thermodynamic profile -- the more unstable, the greater the influence. Low-level forcing will be confined to shallow convergence invof a weak SFC-H85 trough in the lee of the Rockies and perhaps weak orographic ascent associated with ESE/SE low- level flow. Recent runs of the HRRR and NAM NEST suggest that scattered convection will develop over the mountains/foothills of CO/WY this afternoon with activity gradually growing upscale and propagating E/SE across the Tri-State area this evening (between 01-07Z). Effective deep-layer shear on the order of 25-30 knots and moderate MLCAPE (1000-1500 J/kg) suggest organization will be multicellular in nature. With steep mid-level lapse rates (8C/km) and strong DCAPE, damaging winds /occasional severe downbursts/ will certainly be possible. A broader swath of damaging winds cannot be ruled out given sufficient upscale growth /cold pool consolidation/, particularly in northeast CO where diurnal timing will be more favorable. Expect convection to wane after midnight. Sun-Sun night: With little change in the synoptic pattern, expect conditions to be similar to those today/tonight. Mon-Mon night: Relatively little change in the synoptic pattern compared to today and Sunday. However, with ongoing convection possible over and upstream of the Tri-State area Sunday night into Monday morning, forecast confidence decreases significantly. .LONG TERM...(Tuesday through Saturday) Issued at 128 PM MDT Sat Jul 21 2018 An area of upper high pressure remains over the southwestern CONUS on Tuesday, with ridging across the west and a trough over the eastern portion of the country. This results in northwesterly flow aloft for the region. A closed low advances through Canada midweek and continues north of the Great Lakes region. As the low progresses east, the upper high weakens and retrogrades, centering near Arizona by Saturday. While this pattern unfolds, multiple disturbances travel through the northwest flow with a surface cold front lingering nearby, generating chances for showers and thunderstorms each day during the long term period. Widespread severe weather is not anticipated at this time. However, cannot rule out a few severe thunderstorms during this timeframe with increased shear in place and adequate instability. Good moisture and PWATs of 1 to 1.5 inches also suggest that there is the potential for locally heavy rainfall and flash flooding. Will continue to monitor and pin down details as guidance comes into better agreement in the coming days. Highs are in the 80s throughout the period, excluding Wednesday when temperatures reach the low 90s south of Interstate 70. Low temperatures remain in the upper 50s to low 60s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 533 PM MDT Sat Jul 21 2018 VFR conditions are expected through the 00Z TAF period at GLD and MCK. Mostly high clouds with light southeast winds are expected at both locations after sunset. TS is possible in the vicinity of GLD between 04-08Z as storms move out of far eastern Colorado and into northwest Kansas. Storms will diminish through the evening as they continue east with TS in the vicinity of MCK between 05-07Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...JBH AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 131 PM MDT Sat Jul 21 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221945- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 131 PM MDT Sat Jul 21 2018 /231 PM CDT Sat Jul 21 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS EVENING AND TONIGHT... Scattered thunderstorms developing in the mountains and foothills of Colorado and Wyoming this afternoon are expected to track east southeast into the Tri-State area this evening. A few storms could become severe, with a primary threat of damaging winds and hail up to the size of quarters. The potential for severe weather will be greatest in northeast Colorado and extreme northwest Kansas between 6 PM and 11 PM MDT. Locally heavy rainfall and isolated flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Scattered thunderstorms will develop in the mountains and foothills of Colorado late Sunday afternoon and progress east southeast into western Kansas Sunday evening and Sunday night. A few storms could become severe Sunday evening, with a primary threat of damaging winds. Locally heavy rainfall and isolated flash flooding will remain possible, primarily along and west of Highway 27. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Vincent
Special Weather Statement National Weather Service Goodland KS 746 PM MDT SAT JUL 21 2018 COZ091-092-220215- Kit Carson County CO-Cheyenne County CO- 746 PM MDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 815 PM MDT... At 746 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles northeast of Arriba to 10 miles southeast of Boyero. Movement was east at 50 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Stratton, Flagler, Seibert, Kit Carson, Vona, Firstview and Wild Horse. This includes Interstate 70 in Colorado between mile markers 391 and 426. LAT...LON 3957 10315 3957 10253 3875 10238 3874 10316 TIME...MOT...LOC 0146Z 271DEG 45KT 3931 10322 3885 10311 024
Special Weather Statement National Weather Service Goodland KS 816 PM MDT SAT JUL 21 2018 COZ091-092-220300- Kit Carson County CO-Cheyenne County CO- 816 PM MDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 900 PM MDT... At 815 PM MDT, Doppler radar was tracking a strong thunderstorm near Stratton, moving east at 45 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Burlington, Stratton, Seibert, Bethune, Vona and Arapahoe. This includes the following highways... Interstate 70 in Colorado between mile markers 406 and 446. Highway 385 between mile markers 153 and 206, and near mile marker 211. LAT...LON 3957 10214 3885 10205 3883 10283 3957 10290 TIME...MOT...LOC 0215Z 256DEG 39KT 3929 10256 Lockhart
Special Weather Statement National Weather Service Goodland KS 852 PM MDT SAT JUL 21 2018 COZ092-220330- Cheyenne County CO- 852 PM MDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 930 PM MDT... At 851 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Kit Carson, or 36 miles west of Cheyenne Wells, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kit Carson. LAT...LON 3876 10316 3892 10260 3861 10244 3861 10317 TIME...MOT...LOC 0251Z 250DEG 23KT 3866 10300 Lockhart
Special Weather Statement National Weather Service Goodland KS 906 PM MDT SAT JUL 21 2018 COZ090-091-KSZ001-013-027-220345- Kit Carson County CO-Yuma County CO-Wallace KS-Sherman KS- Cheyenne KS- 906 PM MDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS...SOUTHERN CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 945 PM MDT/1045 PM CDT/... At 905 PM MDT/1005 PM CDT/, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Ruleton, moving east at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Goodland, Burlington, Kanorado, Ruleton, Bonny Reservoir, Bird City and Edson. This includes the following highways... Interstate 70 in Kansas between mile markers 0 and 32. Interstate 70 in Colorado between mile markers 438 and 450. Highway 385 between mile markers 188 and 208, and near mile marker 211. LAT...LON 3976 10154 3914 10140 3905 10219 3957 10235 TIME...MOT...LOC 0305Z 251DEG 29KT 3940 10194 Lockhart
Special Weather Statement
National Weather Service Goodland KS
945 PM MDT SAT JUL 21 2018
KSZ013-220430-
Sherman KS-
945 PM MDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY UNTIL 1030 PM
MDT...
At 945 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ruleton, moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Goodland, Ruleton and Edson.
This includes Interstate 70 in Kansas between mile markers 2 and 31.
LAT...LON 3941 10205 3943 10205 3957 10158 3923 10140
3913 10188 3913 10194
TIME...MOT...LOC 0345Z 246DEG 26KT 3932 10189
LockhartThe Goodland radar (KGLD), 95 km away, was scanning. The volume nearest the first event began at 03:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773668.